Article Text

PDF
Letter
Long-term proton pump inhibitor use after Helicobacter pylori eradication may create a gastric environment for N-nitrosamine formation and gastric cancer development
  1. Jun Kobayashi,
  2. Hiroyuki Uchida,
  3. Junta Ito
  1. Department of Clinical Dietetics and Human Nutrition, Faculty of Pharmaceutical Science, Josai University, Saitama, Japan
  1. Correspondence to Dr Jun Kobayashi, Department of Clinical Dietetics and Human Nutrition, Faculty of Pharmaceutical Science, Josai University, Saitama 350-0295, Japan; junkoba{at}josai.ac.jp

Statistics from Altmetric.com

I read with great interest the recent article by Cheung et al reporting a duration-dependent association between the long-term use proton pump inhibitors (PPI) and an increased risk of gastric cancer in patients, even after Helicobacter pylori (HP) eradication therapy.1 Chronic gastritis due to HP infection induces mutagenesis through deamination and nitration of DNA, via a reaction with inducible nitric oxide synthase (iNOS)-derived NO and superoxide from inflammatory cells.2 However, Cheung et al further demonstrated that continued PPI treatment, even after HP eradication, could also increase the risk for gastric cancer. I support the findings of this paper from the perspective of the importance of physiological acidity in the formation of carcinogenic N-nitroso compounds (NOC) in the stomach.

Gastric …

View Full Text

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.